Alert archive / North Carolina / Beach Hazards Statements in 2019
Beach Hazards Statement 46, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Oct 21, 2019, 7:54 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Oct 22, 2019, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Oct 21, 2019, 7:54 PM EDT (23:54 UTC)
- In effect from
- Oct 22, 2019, 6:00 AM EDT
- Expired
- Oct 22, 2019, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 541 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -67 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
857 WHUS42 KILM 212354 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 754 PM EDT Mon Oct 21 2019 NCZ106-108-SCZ054-056-221200- /O.NEW.KILM.BH.S.0046.191022T1000Z-191023T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 754 PM EDT Mon Oct 21 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT TUESDAY THROUGH TUESDAY EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect from 6 AM EDT Tuesday through Tuesday evening. * LOCATIONS...In South Carolina, Coastal Horry and Coastal Georgetown. In North Carolina, Coastal Pender and Coastal New Hanover. * TIMING...From 6 AM EDT Tuesday through Tuesday evening. * SURF ZONE IMPACTS...Southerly winds 15-25 mph will create a strong south to north longshore current at east-facing beaches on Tuesday into Tuesday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. && $$ 21
1 follow-up statement
967 WHUS42 KILM 220848 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 448 AM EDT Tue Oct 22 2019 NCZ106-108-SCZ054-056-230000- /O.CON.KILM.BH.S.0046.191022T1000Z-191023T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 448 AM EDT Tue Oct 22 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * LOCATIONS...In South Carolina, Coastal Horry and Coastal Georgetown. In North Carolina, Coastal Pender and Coastal New Hanover. * TIMING...Through this evening. * SURF ZONE IMPACTS...Southerly winds 15-25 mph will create a strong south to north longshore current at east-facing beaches on Tuesday into Tuesday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. && $$ 43
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 21, 7:44 PM EDT, 10 minutes earlier.
Area forecast discussion, Oct 21, 7:44 PM EDT, 10 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 744 PM EDT Mon Oct 21 2019 .SYNOPSIS... Showers and isolated thunderstorms ahead of a cold front will affect the area late tonight through Tuesday. The cold front is expected to move offshore Tuesday night. High pressure and dry weather will follow Wednesday through Friday morning. However, rain chances are expected to increase again late Fri into next weekend as another cold front approaches from the west. && .NEAR TERM /THROUGH TUESDAY NIGHT/... Mostly clear skies the rest of today, with lingering stratus offshore, due to weak surface ridge from the north. Tonight, warm air advection ahead of approaching cold front will lead to warming temperatures through the night, with the low occurring around midnight, and broken stratus deck. A southerly 850mb flow around 30kts develops tomorrow morning, advecting dewpoints of 70 degrees and CAPE values between 1000 and 2000 J/kg. Increased moisture combined with effective shear values of 40-50 kts, has led to SPC issuing a Slight Risk of severe weather for our forecast area tomorrow, with main threat damaging wind gusts and severe hail and tornados secondary. Despite favorable ingredients, lifting mechanisms aren't that impressive. WAA during the day, along with diurnal heating with any breaks in the stratus, will most likely be main forcing for storms. Cold front moves through late tomorrow evening, and with it last chance for rain. Temps tonight and tomorrow will run 5-10 degrees above normal, with lows Tuesday night returning to near climatology. && .SHORT TERM /WEDNESDAY/... Time height cross sections indicate a very dry column in place during Wednesday as the mid/upper trough lifts across New England and eastern Canada leaving zonal flow in place across the Carolinas. Surface high pressure will begin to migrate from the Deep South across the Carolinas during this time brining near seasonable temperatures. A blend of MEX/ECX highs and lows looks reasonable for this time frame. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... Dry weather will persist Thursday into Friday morning then a transition will occur as the next front comes into play late Friday into Saturday. Not as much confidence during this part of the forecast given the differences in the GFS and the 0000 UTC ECMWF. Specifically the new GFS is more aggressive with a weak perturbation developing along the front near the coast. Plan to split the difference with POPs and blend toward the warmer ECMWF until a better trend is depicted. However, for Sunday with high pressure either ridging in from the north or northeast favor the cooler GFS guidance. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... Low clouds will begin to develop across the area as a warm front pushes northward overnight. Warm ocean temperatures should keep coastal terminals in MVFR while VFR at our inland sites crash to IFR after 06Z. A couple areas of fog are possible, but with easterly winds maintaining around 5 knots overnight, stratus should be the main concern. Around 09Z, the first round of precipitation should being to affect the area with mainly showers moving from south to north behind the warm front. A secondary pulse of TS activity is possible tomorrow afternoon when the main cold front pushes through the area. Dry air entrainment could lead to a few strong thunderstorms with damaging winds or tornadoes. Oscillating sub-VFR and VFR conditions throughout the day on Tuesday will become VFR once the front passes near the end of the period. Extended Outlook...Mostly VFR with possible MVFR/IFR from fog and/or low stratus Fri morning. && .MARINE... For the rest of today and tonight, relatively calm conditions over the waters, with E/SE winds around 10kts and seas 2 ft, with S waves 2 ft at 5 sec and E swell 1 ft at 10 sec. Rain chances begin to increase early tomorrow morning as southerly flow becomes enhanced ahead of approaching cold front. Sustained winds 15-20 kts late tomorrow morning through Wed morning, with southerly winds ahead of front becoming westerly behind front around 3z Wed. Clear skies and dry weather behind the front late Tuesday night. Will also see an increase in seas tomorrow to 4-5 ft, with S waves 4 ft at 6 sec and SE swell 1 ft at 9 sec. Expect conditions to remain below SCA criteria tomorrow through Wednesday, but may be close. For Wednesday through Saturday: High pressure over the Deep South along with a cold front far offshore will maintain gusty northerly winds Wednesday morning. Speeds will diminish during the day as the area of high pressure builds across the Carolinas. The area of high pressure is expected to shift off the Mid-Atlantic coast during Thursday afternoon allowing for light northeasterly winds to prevail. A coastal trough may form allowing northeasterly winds to hang on into Friday, then low pressure may develop just off the coast Saturday allowing winds to increase to near Small Craft Advisory thresholds. The offshore flow will allow for a greater range in seas (especially for the adjacent Brunswick County waters) initially during Wednesday. Seas will subside to 2-3 ft for the remainder of the week, then increase to 4-6 ft during Saturday with the low in the proximity. Chance for showers developing late Friday, and becoming numerous Saturday with isolated tstms. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...VAO NEAR TERM...VAO SHORT TERM...SRP LONG TERM...SRP AVIATION...21 MARINE...VAO/SRP
Hazardous weather outlook, Oct 21, 4:06 PM EDT, 3 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 406 PM EDT Mon Oct 21 2019 AMZ250-252-254-256-222015- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 406 PM EDT Mon Oct 21 2019 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Brief SCA conditions possible ahead of and behind cold frontal passage Tuesday evening. Strong to possibly severe thunderstorms Tuesday, with damaging wind gusts primary threat. Small Craft Advisory conditions possible again next weekend associated with another cold front passage. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-222015- Coastal Brunswick- 406 PM EDT Mon Oct 21 2019 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to possibly severe thunderstorms Tuesday afternoon and evening, with damaging wind gusts the primary concern, and severe hail and tornadoes a secondary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105>109-SCZ017-023-024-032-033-039-054>056-058-059- 222015- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Coastal Horry- Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry- 406 PM EDT Mon Oct 21 2019 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Elevated rip current risk Tuesday. Strong to possibly severe thunderstorms Tuesday afternoon and evening, with damaging wind gusts the primary concern, and severe hail and tornadoes a secondary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2019Beach Hazards Statements in South Carolina, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.